Louisiana, 2021Tornado in Louisiana, May 2, 2021
May 2, 2021 · NWS JAN · 1 event in 1 county or zone
An upper-level shortwave trough moved from East Texas across Arkansas during the afternoon of May 2nd. At the surface, a warm front associated with the system developed and lifted north across Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level shortwave trough moved from East Texas across Arkansas during the afternoon of May 2nd. At the surface, a warm front associated with the system developed and lifted north across Louisiana. Severe thunderstorms developed along and south of the warm front through the afternoon and evening, and one storm produced a brief weak tornado in Madison Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 1:16 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 2, 1:16 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
216 PM CDT Sun May 2 2021
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Tried to adjust the forecast to match the current trends. While
rain was a little more widespread, thunderstorm did not quite
develop with the first round.There is a blob of rain across much
of the area, but storms were becoming more cell like in nature.
Kept shower wording with VCTS nearly everywhere into the early
evening. Looks like showers mainly and a few thunderstorms will
linger into the early morning for the far eastern zones. Winds
across the area were expected to increase tonight through much of
the day Monday. Maintained sustained winds near 15 kts with gusts
from 20-25kts. Guidance shows fog developing at few sites over
night, but with winds increasing, thinking stratus is more likely.
Kept low clouds for early tomorrow and maintained BKN-OVC through
the forecast period. Guidance suggests clouds will hang around.
&&
.DISCUSSION...
Showers and thunderstorms continue to develop across the area. The
first round of activity generally remained south. Instability has
been limited across the area with the ongoing clouds and rain.
Looking to see if instability will push north with the second
round. Convection continues to develop to the southwest, but so
far was weakening once it gets closer to the I-20 corridor. JAN
sounding from this morning didn't have much to support
thunderstorms, while LIX had decent instability and some lapse
rates. PW values were also much better. Models seem to keep the
best instability south of I-20 through the evening. The convection
continues to blow up to the southwest and the satellite shows
some thinning clouds and good southerly flow, so will have to
continue monitoring things for now.
There was some heavy rain happening also, so keeping a
close eye on any flooding risk and may have to expand for today.
Storms will remain efficient and will run the risk of producing
heavy rain and localized flooding. LIX sounding shows some decent
PW values near 1.75 inches, JAN was a little lower around 1.5
inches. For now seems like conditions will remain best south of
interstate 20.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 68 88 72 / 94 27 20 8
Meridian 77 66 87 70 / 93 77 33 10
Vicksburg 77 69 90 72 / 93 34 7 10
Hattiesburg 78 68 87 72 / 96 54 39 10
Natchez 78 69 89 72 / 97 16 10 6
Greenville 75 68 88 72 / 93 72 5 16
Greenwood 75 68 88 72 / 93 72 7 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 2, 2:50 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun May 2 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032>050-
053>056-059>065-072-032100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
350 PM CDT Sun May 2 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon
The rest of this afternoon through tonight, severe thunderstormsare
possible. Some thunderstorms could produce damaging winds to 60
mph and hail at least to the size of quarters. Tornadoes cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/3.png)
Through the remainder of this afternoon, localized flash flooding
is possible, particularly in low lying and urban areas. Minor
river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/4.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.
MSZ030-031-032100-
Clay-Lowndes-
350 PM CDT Sun May 2 2021
This hazardous weather outlook is for portions of northeast
Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. Tornadoes
cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.
MSZ051-052-057-058-066-073-074-032100-
Newton-Lauderdale-Jasper-Clarke-Jones-Lamar-Forrest-
350 PM CDT Sun May 2 2021
This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
FLOODING
THREAT...Elevated
TIMING...Through the remainder of this afternoon
The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters. Tornadoes cannot
be ruled out.
(https://www.weather.gov/images/jan/graphicast/3.png)
Through the remainder of this afternoon, areas of flash flooding
likely and some roads could be flooded or closed. Some structures
may be potentially threatened by high water. Minor river flooding
is also possible.
(https://www.weather.gov/images/jan/graphicast/4.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Areas of flooding are likely for portions of east central
Mississippi and portions of southeast Mississippi on Tuesday.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are possible and tornadoes cannot be ruled
out for the entire outlook area Tuesday through Tuesday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Tuesday through Tuesday
night.
20
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Tornado, Madison
- When
- May 2, 3:57 PM CST to 3:59 PM CST
- Where
- Madison County, 0.89 mi SW of Talla Bena to 0.52 mi E of Talla Bena
- Rating
- EFU
- Path length
- 1.38 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.473, -91.163
A spotter observed a brief tornado crossing US Highway 65 near Omega. No damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$50,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Damaging Winds in Colorado, May 2, 2021$20,000 · 87 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958281.